MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER LIGASURE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER LIGASURE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number LF1744
Medical Device Problem Codes Retraction Problem (1536); Difficult to Open or Close (2921); Mechanical Jam (2983)
Health Effect - Clinical Codes Tissue Damage (2104); No Code Available (3191)
Date of Event 11/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the event occurred during the robot assisted surgery for prostate cancer.When the device was used to seal the tissue at the 1st sealing, the knife did not return and the jaws did not open.Even tried to release the jaws, the jaws could not be opened, so a new device was opened and it was used to seal the tissue around the jaws of reported device.The reported device was removed from the cavity.The device was removed from the tissue by additionally resecting the tissue.Then the operation was completed without any delay.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.The returned product met specification as received.Visual inspection found no defects.The reported conditions were not confirmed.The jaws opened and closed properly when the handle was retracted and released.The knife blade advanced and retracted smoothly along the knife track.The knife cut of the device was tested on a silicone test strip with acceptable results.The knife blade was also inspected under microscope and no issue was found.Functional testing was performed with the returned device on porcine kidney tissue.Multiple seals on various size vessels were made.The device was activated while pressing the button and with the rotation knob in various positions to detect any problematic activation issues.All seal cycles were completed satisfactorily and end tones were heard indicating completed activation cycles.There was no tissue sticking or locking during the testing of the device.The investigation found the device to function normally and within specifications.The instruction for use (ifu) states, keep the instrument jaws clean.Buildup of eschar may reduce sealing and/or cutting effectiveness.Wipe jaw surfaces and edges with a wet gauze pad as needed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the event occurred during the robot assisted surgery for prostate cancer.When the device was used to seal the tissue at the 1st sealing, the knife did not return and the jaws did not open.Even tried to release the jaws, the jaws could not be opened, so a new device was opened and it was used to seal the tissue around the jaws of reported device.The reported device was removed from the cavity.The device was removed from the tissue by additionally resecting a 5mm tissue.No blood loss was reported and there was no blood transfusion.Then the operation was completed without any delay.

Brand Name
LIGASURE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8119678
Report Number1717344-2018-01566
Device Sequence Number264783
Product Code GEI
UDI-Device Identifier10884521181564
UDI-Public10884521181564
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133338
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/20/2022
Device Model NumberLF1744
Device Catalogue NumberLF1744
Device Lot Number73550223V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer12/11/2018
Initial Report FDA Received Date11/30/2018
Supplement Report FDA Received Date01/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;